Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 262, NWS Dodge City, KS

August 11, 2019Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 2019, 11:12 PM CDT for Trego County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2019, 11:12 PM CDT (04:12 UTC)
Expired
Aug 12, 2019, 12:00 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 9:40 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1820 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

907 
WUUS53 KDDC 120412
SVRDDC
KSC195-120500-
/O.NEW.KDDC.SV.W.0262.190812T0412Z-190812T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1112 PM CDT Sun Aug 11 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Trego County in west central Kansas...

* Until midnight CDT.

* At 1110 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Gove, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and
  Voda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3874 9962 3873 10015 3913 10015 3913 9963
TIME...MOT...LOC 0410Z 257DEG 29KT 3886 10038 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
1 follow-up statement
322 
WWUS53 KDDC 120435
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1135 PM CDT Sun Aug 11 2019

KSC195-120500-
/O.CON.KDDC.SV.W.0262.000000T0000Z-190812T0500Z/
Trego KS-
1135 PM CDT Sun Aug 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR TREGO COUNTY...

At 1134 PM CDT, a severe thunderstorm was located near Collyer,
moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and Voda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3873 10014 3912 10014 3912 9963 3874 9962
TIME...MOT...LOC 0434Z 263DEG 26KT 3901 10014 

HAIL...0.88IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:25 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 11, 10:25 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1025 PM CDT Sun Aug 11 2019

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 1023 PM CDT Sun Aug 11 2019

WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains. Meanwhile, an upper level shortwave trough is
pushing eastward across the Pacific Northwest. Near the surface,
an area of low pressure is anchored in southeast Colorado with an
attendant frontal boundary extending eastward through western
Kansas.

&&

.SHORT TERM...(This afternoon through Monday)
Issued at 1130 AM CDT Sun Aug 11 2019

Last night's MCS was exiting eastward through Missouri at midday,
with sunshine, an increasing south wind, and a few degrees of
warming expected this afternoon. Most locations will warm well
into the 90s this afternoon, with a few locales near the Oklahoma
border reaching 100. Boundary layer moisture is still very high,
with surface dewpoints within a few degrees of 70, all the way
back to the far western zones. As such, instability will mount
quickly again this afternoon, with CAPE increasing to near
3000 J/kg and lifted indices falling to -7C. Triggering
mechanisms are again limited this afternoon, but a weak
disturbance approaching from the south (producing thunderstorms
near Amarillo at midday) may generate some isolated convection
focused on the southern/SW zones through 7 pm as the latest HRRR
iterations suggest.

Around 7 pm this evening, all models are unanimous showing strong
thunderstorm development/organization in NE Colorado, as stronger
shortwave forcing arrives off the Rockies. 12z NAM and most of the
CAMs/HRRR show a strong MCS rolling through WFO Goodland's CWA
this evening/tonight, into SW Nebraska. This MCS will probably
have more severe wind associated with it tonight compared to last
night's previous MCS, but am confident the vast majority of
thunderstorm activity will bypass SW KS to the north. Kept the
scattered/chance category pops across the northern zones tonight
as inherited, and as 12z NAM suggests, but these are likely
overdone. Despite saturated soils across Trego county and vicinity
after last night's MCS, feel no need to issue another flash flood
watch for tonight. A low level jet is expected this evening, with
12z NAM increasing SW 850 mb winds to near 50 kts, feeding the
MCS to the north. This will keep south breezes elevated in SW KS
this evening and slow the diurnal temperature drop. After
midnight, a weak cold front/outflow boundary/wind shift will
deliver a light NW wind shift through Monday morning, allowing
areas west of US 283 to fall into the 60s.

The light NW/N winds behind the boundary will offer several
degrees of cooling on Monday, and with MOS guidance trending
slightly cooler, trimmed Monday's max temperatures some back to
the lower 90s (very near normal for mid August). Shortwave over
NE New Mexico sunrise Monday is expected to spread into SW KS
during the peak heating afternoon hours, rotating around the
subtropical anticyclone centered over the Arklatex. Scattered
thunderstorm development will favor the SE zones Monday
afternoon/evening. 12z NAM shows enhanced 0-3km EHI along the
convergence axis across the SE counties late Monday, and SPC's
5% wind/hail probability for the SE zones is reasonable.

.LONG TERM...(Tuesday through Sunday)
Issued at 200 PM CDT Sun Aug 11 2019

Summer upper anticyclone centered over central Texas late Monday
will continue retrograding westward to near El Paso by late
Tuesday. All zones are forecast to remain dry daylight Tuesday,
given subsidence behind the departing shortwave. Light afternoon
easterly/upslope wind components will keep the heat at bay Tuesday,
with max temperatures only in the upper 80s and lower 90s.
Northwest flow aloft, around the El Paso ridge, will direct any
daily mountain convection southeastward into the western zones
(primarily west of US 283) Tuesday night, and the NBM pops reflect
this.

Temperatures on Wednesday will remain relatively mild for mid
August, as a central plains surface ridge will prevail, forcing
surface winds with an easterly component and preventing downslope.
Many locations should hold in the upper 80s Wednesday afternoon.
Again, daylight Wednesday should be mostly dry. 12z ECMWF suggests
another round of convection will impact the western zones late
Wednesday, in response to continued NW flow aloft around the
Desert SW ridge. NBM pops show this trend, but the slight rain
chances currently in the forecast for late Wednesday will likely
need to be raised with future forecasts. Appears to be a rather
classic NW flow convective pattern.

After Wednesday, the subtropical upper high weakens substantially,
squashed and compressed into Mexico, in response to a strong upper
trough in the Pacific NW Thursday, and passing through the
northern Rockies Friday and Saturday. This synoptic evolution will
force flow aloft to gradually become SWly, which is a warmer,
drier and windier pattern for SW KS. Expect afternoon temperatures
to gradually warm, south winds to increase, and rain chances to
largely end, Thursday through next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 505 PM CDT Sun Aug 11 2019

Isolated convective development is possible around the GCK-DDC-LBL
areas through this evening, but convective coverage will be
limited. As such, confidence on direct impacts on the airports is
low, and largely left out of the TAFs. Still expecting a large
complex of thunderstorms to pass just north of a Scott City-HYS
line during the 00-09z Mon time range. Some scattered convection
will likely occur near HYS tonight, with enough confidence for a
convective TEMPO group in the HYS TAF, but still feel strongest
impacts to aviation will pass north of HYS. A low level jet is
expected to increase to near 50 kts at 850 mb tonight, and
included LLWS in all TAFs around 06-09z Mon. A light NW wind shift
is expected behind a weak cold front through Monday morning. VFR
and scattered to broken mid clouds are expected daylight Monday,
with N/NE winds of 10-20 kts. Thunderstorm redevelopment is
expected along and south of a LBL-DDC line after 21z Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  92  66  91 /  20  30  30  10
GCK  66  92  62  90 /  20  20  20   0
EHA  67  93  63  91 /  20  20  20  10
LBL  70  94  65  92 /  20  20  20  10
HYS  69  91  66  88 /  50  10  20   0
P28  76  99  69  91 /  10  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 11, 3:23 AM CDT, 19 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
323 AM CDT Sun Aug 11 2019

KSZ030-031-043>046-061>066-074>081-084>090-120830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
323 AM CDT Sun Aug 11 2019 /223 AM MDT Sun Aug 11 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across west central and northern
portions of southwest Kansas this evening, then further east into
central Kansas overnight. A few storms may become severe capable
of producing quarter to half dollar size hail and damaging winds
in excess of 60 mph. An isolated tornado cannot be ruled out. High
rain rates are expected with the strongest storms increasing the
potential for localized flooding, mainly near and along the I-70
corridor.

Very warm temperatures and high relative humidity will result in
heat indices approaching 105 degrees in south central Kansas this
afternoon.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible in
south central and across portions of central and southwest Kansas
late Monday afternoon into Monday evening.

Thunderstorms will then be possible nearly each day through the
week. However, the potential for severe storms is uncertain this
far out.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, generally along and
north of a Syracuse to Garden City to Larned line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 11, 9:50 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
950 PM CDT Sun Aug 11 2019

KSZ084-120345-
Morton KS-
950 PM CDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON COUNTY UNTIL 1045
PM CDT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keyes, or 19 miles northeast of Boise City, moving northeast at 30
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Elkhart, Rolla and Wilburton.

LAT...LON 3731 10204 3713 10159 3699 10175 3699 10204
TIME...MOT...LOC 0249Z 227DEG 27KT 3688 10221

RBURG
Special weather statement, Aug 11, 10:13 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1013 PM CDT Sun Aug 11 2019

KSZ043-120415-
Scott KS-
1013 PM CDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 1115 PM CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Scott State Lake to 13 miles
southwest of Modoc. Movement was east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Scott State Lake and
Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 10071 3828 10070 3828 10112 3870 10113
TIME...MOT...LOC 0313Z 263DEG 19KT 3870 10116 3832 10119

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:50 PM CDTSpecial Weather StatementDDCMorton55 min
Aug 11, 10:13 PM CDTSpecial Weather StatementDDCScott62 min
Aug 11, 11:53 PM CDTSevere Thunderstorm WarningDDCEllis, Trego53 min
Aug 12, 4:49 PM CDTSpecial Weather StatementDDCMorton, Stevens56 min
Aug 12, 6:08 PM CDTSpecial Weather StatementDDCSeward67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.